Florida, 2018

Lightning Strike in Florida, July 28, 2018

July 28, 2018 · NWS JAX · 1 event in 1 county or zone

Sea breeze storms formed over a moist and unstable airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Sea breeze storms formed over a moist and unstable airmass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 28, 9:12 AM EST, 4 hours 45 minutes earlier.

Area forecast discussion, Jul 28, 9:12 AM EST, 4 hours 45 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
1012 AM EDT Sat Jul 28 2018

.UPDATE...
No major changes to the forecast this morning with weak upper
level troughing across the area. Isolated showers and a few
rumbles of thunder to start this morning, but most have weakened
at this time. However, additional development is expected this
afternoon and persist into the evening hours. Isolated storms
will likely develop across western and central zones and then
increase in coverage along and east of Highway 301 later in the
day. 500mb temperatures are a little cooler today (around -7C from
the 12z sounding at JAX), and PWATs are also slightly less (1.66
inches) to start, but are expected to increase later today.
Overall a day similar to yesterday with a few strong to marginally
severe storms with gusty winds and frequent lightning. Storms will
also move slow today and cause locally heavy rainfall.

&&

.AVIATION...
VFR conditions with SCT/BKN030-050 ceilings and mainly southwest
winds can be expected, though the Atlantic seabreeze will move
inland later this afternoon and shift winds southeast near the
coastal terminals. Temporary restrictions and tempo groups are
possible as scattered thunderstorms develop later this afternoon,
with higher confidence for terminals near and east of Highway
301.

&&

.MARINE...
Western Atlantic high pressure ridge east of the waters will
continue a general southerly flow at 10-15 knots through early
next week with seas generally 2-4 ft near shore and 3-5 ft
offshore. Local southeast sea breeze expected along the Atlantic
coast each afternoon with scattered showers and storms possible
with gusty winds and lightning.

Rip Currents: Moderate risk with a lingering easterly swell and
surf/breakers in the 2-3 ft range.

&&

.HYDROLOGY...
Minor flooding will continue along the middle/upper portions of
the Santa Fe River Basin this weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  93  73  91  73 /  40  40  50  30
SSI  88  78  87  77 /  40  30  40  50
JAX  92  75  91  74 /  40  40  40  30
SGJ  90  75  88  74 /  50  30  40  30
GNV  92  73  90  73 /  50  40  60  50
OCF  92  73  90  73 /  50  30  70  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Elsenheimer/Cordero

In the hours before

Special weather statement, Jul 28, 1:51 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
251 PM EDT SAT JUL 28 2018

FLZ038-138-281915-
Coastal Flagler FL-Inland Flagler FL-
251 PM EDT SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FLAGLER COUNTY UNTIL
315 PM EDT...

At 250 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bunnell, moving east at 15 mph.

Wind gusts of 40 to 50 mph can be expected along with possible minor
wind damage. Weak rotation was also detected within this storm.

Locations impacted include...
Palm Coast, Flagler Beach, Bunnell, Beverly Beach and Espanola.

LAT...LON 2943 8111 2945 8133 2955 8134 2961 8118
      2946 8111 2946 8112 2944 8111
TIME...MOT...LOC 1850Z 264DEG 12KT 2953 8126

WOLF

The radar

The Jacksonville radar (KJAX), 116 km away, was scanning. The volume nearest the first event began at 18:56 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Flagler

When
July 28, 1:57 PM EST
Where
Flagler County, 1.2 mi E of Pine Lakes
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
29.530, -81.220

Wires and a transformer were damaged from a lightning strike. The cost of damage was unknown, but it was estimated for inclusion in Storm Data.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780601.